Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 72, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 18, 2020, 6:55 PM CDT for 4 counties in Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2020, 6:55 PM CDT (23:55 UTC)
- Expired
- Jun 18, 2020, 7:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hancock County, IA, Kossuth County, IA, Winnebago County, IA, Worth County, IA
The radar
The Minneapolis radar (KMPX), 171 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -270 J/kg
- Mixed-layer LCL
- 1316 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 319 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
079
WUUS53 KDMX 182355
SVRDMX
IAC081-109-189-195-190045-
/O.NEW.KDMX.SV.W.0072.200618T2355Z-200619T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
655 PM CDT Thu Jun 18 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Western Worth County in north central Iowa...
Eastern Kossuth County in north central Iowa...
Northern Hancock County in north central Iowa...
Winnebago County in north central Iowa...
* Until 745 PM CDT.
* At 655 PM CDT, severe thunderstorms were located along a line
extending from near Frost to 12 miles east of Union Slogh to 10
miles west of Britt, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Forest City, Lake Mills, Emmons, Rice Lake, Buffalo Center,
Thompson, Titonka, Wesley, Leland, Crystal Lake, Woden, Rake,
Joice, Scarville, Miller, Hayfield, St. Benedict, Sexton, Hutchins
and Pilot Knob State Park.
This includes Interstate 35 between mile markers 207 and 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms are producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows!
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Des Moines.
&&
LAT...LON 4332 9334 4299 9410 4327 9403 4350 9400
4350 9325
TIME...MOT...LOC 2355Z 233DEG 30KT 4350 9395 4327 9390 4308 9400
HAIL...1.00IN
WIND...60MPH
$$
Boksa3 follow-up statements
212
WWUS53 KDMX 190014
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
714 PM CDT Thu Jun 18 2020
IAC109-190023-
/O.CAN.KDMX.SV.W.0072.000000T0000Z-200619T0045Z/
Kossuth IA-
714 PM CDT Thu Jun 18 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN KOSSUTH COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4332 9334 4317 9394 4332 9394 4350 9397
4350 9325
TIME...MOT...LOC 0013Z 242DEG 36KT 4357 9380 4334 9375 4320 9384
$$
IAC081-189-195-190045-
/O.CON.KDMX.SV.W.0072.000000T0000Z-200619T0045Z/
Worth IA-Hancock IA-Winnebago IA-
714 PM CDT Thu Jun 18 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WESTERN WORTH...NORTHWESTERN HANCOCK AND WINNEBAGO COUNTIES...
At 713 PM CDT, severe thunderstorms were located along a line
extending from Bricelyn to 7 miles northwest of Forest City to 7
miles northwest of Eagle Lake, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Forest City, Lake Mills, Emmons, Rice Lake, Buffalo Center, Thompson,
Leland, Crystal Lake, Woden, Rake, Joice, Scarville, Lake Mills
Municipal Airport, Hogsback Wildlife Area and Rice Lake State Park.
This includes Interstate 35 between mile markers 207 and 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms are producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4332 9334 4317 9394 4332 9394 4350 9397
4350 9325
TIME...MOT...LOC 0013Z 242DEG 36KT 4357 9380 4334 9375 4320 9384
HAIL...1.00IN
WIND...60MPH
$$
Boksa212
WWUS53 KDMX 190029
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
729 PM CDT Thu Jun 18 2020
IAC081-190037-
/O.CAN.KDMX.SV.W.0072.000000T0000Z-200619T0045Z/
Hancock IA-
729 PM CDT Thu Jun 18 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HANCOCK COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4350 9325 4332 9334 4327 9372 4338 9373
4350 9375
TIME...MOT...LOC 0027Z 255DEG 38KT 4364 9356 4341 9351 4327 9360
$$
IAC189-195-190045-
/O.CON.KDMX.SV.W.0072.000000T0000Z-200619T0045Z/
Worth IA-Winnebago IA-
729 PM CDT Thu Jun 18 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN WORTH AND EASTERN WINNEBAGO COUNTIES...
At 727 PM CDT, severe thunderstorms were located along a line
extending from near Conger to Lake Mills to Forest City, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lake Mills, Emmons, Rice Lake, Leland, Joice, Scarville, Lake Mills
Municipal Airport, Hogsback Wildlife Area and Rice Lake State Park.
This includes Interstate 35 between mile markers 207 and 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4350 9325 4332 9334 4327 9372 4338 9373
4350 9375
TIME...MOT...LOC 0027Z 255DEG 38KT 4364 9356 4341 9351 4327 9360
HAIL...1.00IN
WIND...60MPH
$$
Boksa992
WWUS53 KDMX 190038
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
738 PM CDT Thu Jun 18 2020
IAC189-195-190047-
/O.EXP.KDMX.SV.W.0072.000000T0000Z-200619T0045Z/
Worth IA-Winnebago IA-
738 PM CDT Thu Jun 18 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WORTH AND EASTERN
WINNEBAGO COUNTIES WILL EXPIRE AT 745 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with any
thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines.
LAT...LON 4350 9325 4332 9334 4327 9372 4338 9373
4350 9375
TIME...MOT...LOC 0037Z 233DEG 30KT 4369 9347 4346 9342 4332 9352
$$
BoksaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 6:35 PM CDT, 20 minutes earlier.
Area forecast discussion, Jun 18, 6:35 PM CDT, 20 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 635 PM CDT Thu Jun 18 2020 ...Updated for 00z Aviation... .DISCUSSION.../Tonight through Thursday/ Issued at 205 PM CDT Thu Jun 18 2020 19z surface analysis shows a cold front draped across northwest Iowa into eastern Nebraska, associated with a deep shortwave trough pushing into south central Canada. Convection has percolated in vicinity of the frontal axis for much of the day as the front interacts with a warm, moist airmass and underneath ample kinematic support for ascent aloft. Convective redevelopment is likely later this afternoon and evening. Storms will have a modestly unstable environment to work with, however deep layer shear is meager as the main belt of upper level flow lags behind the front. This will lead to messy storm modes that are quick to become outflow dominant as has been the case with most convective activity to our west so far today. Hi-res models show more robust updrafts producing sporadic strong wind gusts and quickly surging outflows, so cannot rule out a few pulse-like strong to severe storms in western Iowa as storms can tap into surface based instability this evening. Instability and associated severe risk both wane after dark. Showers and thunderstorms continue through the night supported by a strengthening low level jet and enhanced moisture transport intersecting the surface cold front as it slowly progresses south and east. Some localized areas of 1 to 3 inches of rainfall are possible if training of heavier convection occurs, but the antecedent dry conditions suggest the potential for excessive rainfall/flash flooding is low tonight. Model solutions quickly begin to diverge on precipitation chances tomorrow, likely due to difficulties resolving the evolution of convective activity overnight and the implications on where the cold front may stall out. Latest trends have pulled the stalled front further northwest and increases chances for additional rainfall across the area Friday into Friday night. More showers and storms are likely on Saturday as a compact shortwave emerges into the central Plains. Little to no confidence on the location of key mesoscale features, but shear and instability parameters may be favorable enough to support some degree of a severe weather threat. The extent of that threat may hinge on whether we see widespread early day rainfall or if conditions clear out long enough to warm and destabilize the boundary layer. An active weather pattern continues into the first half of next week as an upper level trough slowly migrates toward the Great Lakes Region, placing the local area under northwesterly flow aloft. Several shortwaves round the base of the trough and deliver chances for additional shower and thunderstorm activity. The timing and magnitude of each passing wave in this northwesterly flow pattern is inherently difficult to predict at this time range, but models have been suggesting higher likelihoods for additional rainfall Sunday night into Monday, and then again Wednesday into Thursday. The threat for severe weather will need to be better evaluated in the coming days. && .AVIATION.../For the 00Z TAFS through 00Z Friday evening/ Issued at 631 PM CDT Thu Jun 18 2020 Thunderstorms across western Iowa will continue to slowly move est overnight with lingering rain and occasional thunderstorms into Friday. Periods of MVFR or brief IFR cigs and vis are possible with storms. Behind the storms MVFR stratus will remain in place through at least 18-21z. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Martin AVIATION...Hagenhoff
Hazardous weather outlook, Jun 18, 2:13 PM CDT, 4 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 213 PM CDT Thu Jun 18 2020 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-191915- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 213 PM CDT Thu Jun 18 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms become more widespread across western Iowa late this afternoon and evening, then spread east across central Iowa late this evening and overnight. A few storms may be strong to severe this evening producing damaging winds. Pockets of heavier rainfall may occur through the overnight hours, but any flash flood threat would likely be confined to urban areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional thunderstorms are forecast Friday and Saturday. The severe threat looks to remain marginal, but confidence in the extent of the threat is low. Thunderstorms may be efficient rainfall producers, which could lead to flooding concerns if any areas experience multiple rounds of heavy rainfall through the weekend. Thunderstorms are possible again Sunday night into Monday. The severe threat is unknown at this time. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed if storms become severe later this afternoon and evening. Rainfall reports will be beneficial.
In the hours before
Special weather statement, Jun 18, 4:10 PM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Des Moines IA
410 PM CDT Thu Jun 18 2020
IAZ033-044-182215-
Sac IA-Crawford IA-
410 PM CDT Thu Jun 18 2020
...STRONG STORMS CAPABLE OF STRONG WIND GUSTS ARE MOVING IN...
At 408 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ute to near Dunlap. Movement was northeast
at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Denison, Dunlap, Schleswig, Manilla, Dow City, Charter Oak, Vail,
Kiron, Deloit, Ricketts, Arion, Buck Grove, Aspinwall and Denison
Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines.
&&
LAT...LON 4220 9567 4221 9560 4221 9532 4225 9532
4228 9515 4186 9509 4186 9562 4216 9567
TIME...MOT...LOC 2108Z 237DEG 26KT 4205 9566 4182 9557
BoksaSpecial weather statement, Jun 18, 5:54 PM CDT, 1 hour 1 minute before
Special Weather Statement National Weather Service Des Moines IA 554 PM CDT Thu Jun 18 2020 IAZ004-005-015-023-024-034-035-182345- Palo Alto IA-Humboldt IA-Kossuth IA-Calhoun IA-Webster IA- Pocahontas IA-Emmet IA- 554 PM CDT Thu Jun 18 2020 ...ENTER HEADLINE AS NEEDED... At 551 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from Ingham Lake to near Rockwell City. Movement was northeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Rainfall amounts up to one inch will be possible with these storms. Locations impacted include... Fort Dodge, Algona, Emmetsburg, Rockwell City, Dakota City, Humboldt, Manson, Swan Lake, Five Island Lake, Union Slogh, Fort Dodge Regional Airport, North Twin Lake, Armstrong, West Bend, Bancroft, Coalville, Rolfe, Badger, Swea City and Burt. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized ponding of water...especially on roadways. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4350 9397 4247 9397 4234 9461 4344 9469 TIME...MOT...LOC 2251Z 254DEG 22KT 4333 9466 4240 9458 Boksa
Special weather statement, Jun 18, 5:58 PM CDT, 57 minutes before
Special Weather Statement
National Weather Service Des Moines IA
558 PM CDT Thu Jun 18 2020
IAZ004-005-015-023-024-034-035-190000-
Palo Alto IA-Humboldt IA-Kossuth IA-Calhoun IA-Webster IA-
Pocahontas IA-Emmet IA-
558 PM CDT Thu Jun 18 2020
...STRONG THUNDERSTORMS ARE MOVING THROUGH THE AREA...
At 557 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Swan Lake to near North Twin Lake.
Movement was northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Rainfall amounts up to one inch will be possible with these storms.
Locations impacted include...
Fort Dodge, Algona, Rockwell City, Dakota City, Humboldt, Manson,
Union Slogh, Fort Dodge Regional Airport, Armstrong, West Bend,
Bancroft, Coalville, Rolfe, Badger, Otho, Swea City, Burt,
Whittemore, Gilmore City and Titonka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines .
&&
LAT...LON 4350 9398 4241 9397 4235 9461 4343 9460
4350 9410
TIME...MOT...LOC 2257Z 221DEG 30KT 4336 9457 4246 9458
BoksaLocal storm report, Jun 18, 6:03 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
603 PM CDT THU JUN 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG ODEBOLT 42.31N 95.25W
06/18/2020 SAC IA BROADCAST MEDIA
DELAYED REPORT - TIME ESTIMATED VIA RADAR.
KMEG REPORT WITH PICTURE OF LARGE TREES
DOWN.
&&Special weather statement, Jun 18, 6:39 PM CDT, 16 minutes before
Special Weather Statement National Weather Service Des Moines IA 639 PM CDT Thu Jun 18 2020 IAZ005>007-016-017-024-025-190100- Humboldt IA-Wright IA-Kossuth IA-Cerro Gordo IA-Winnebago IA- Worth IA-Hancock IA- 639 PM CDT Thu Jun 18 2020 ...STRONG THUNDERSTORMS CONTINUE TO MOVE ACROSS NORTHERN IOWA... At 637 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles west of Elmore to 8 miles north of Humboldt. Movement was northeast at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Rainfall amounts up to one inch with a half hour will be possible with these storms. Locations impacted include... Mason City, Algona, Forest City, Garner, Northwood, Dakota City, Humboldt, Lake Mills, Britt, Nora Springs, Manly, Rockwell, Emmons, Union Slogh, Clear Lake, Eagle Lake, Mason City Municipal Airport, Rice Lake, Buffalo Center and Bancroft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Des Moines. && LAT...LON 4303 9303 4270 9430 4350 9425 4350 9302 TIME...MOT...LOC 2337Z 239DEG 34KT 4347 9421 4284 9426 Boksa
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 4:10 PM CDT | Special Weather Statement | DMX | Crawford | 65 min |
| Jun 18, 4:54 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Crawford, Sac | 38 min |
| Jun 18, 5:54 PM CDT | Special Weather Statement | DMX | Emmet, Humboldt, Kossuth, Webster | 51 min |
| Jun 18, 5:58 PM CDT | Special Weather Statement | DMX | Humboldt, Kossuth, Webster | 62 min |
| Jun 18, 6:19 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Pocahontas | 22 min |
| Jun 18, 6:39 PM CDT | Special Weather Statement | DMX | Cerro Gordo, Hancock, Humboldt, Kossuth, Winnebago, Worth | 81 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.